Utah, 2003

Heavy Snow in Utah, November 9 to 11, 2003

November 9 to 11, 2003 · NWS SLC · 2 events in 2 counties and zones

Another Pacific storm system brought valley rain and mountain snow to Northern Utah. Some of totals included 9 inches at Monte Cristo, 8 inches in Farmington Canyon and Tony Grove Lake, 7 inches at Alta and 6 inches at Snowbird.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another Pacific storm system brought valley rain and mountain snow to Northern Utah. Some of totals included 9 inches at Monte Cristo, 8 inches in Farmington Canyon and Tony Grove Lake, 7 inches at Alta and 6 inches at Snowbird.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 9, 9:40 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Nov 9, 9:40 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MST SUN NOV 9 2003

.SYNOPSIS...A SERIES OF UPPER LEVEL WEATHER DISTURBANCES WILL MOVE
ACROSS THE GREAT BASIN TODAY THROUGH MONDAY. WEAK HIGH PRESSURE WILL
BRING SOME DRYING TUESDAY.
&&

.DISCUSSION...JET HAS NOSED INTO OUR FORECAST AREA BRINGING AN
INITIAL ROUND OF PRECIP TO THE NORTH. AS A PORTION OF THE OFFSHORE
UPPER LOW SHEARS ACROSS THE GREAT BASIN LATER TODAY...PRECIP SHOULD
BECOME MORE WIDESPREAD THIS AFTERNOON INTO THIS EVENING AND ALSO
SPREAD INTO THE SOUTH. VERY MILD AIRMASS WILL KEEP SNOW LEVELS HIGH
THROUGH TODAY BUT ADVISORY AMOUNTS ARE LIKELY WHERE IT DOES SNOW SO
WILL LEAVE SNOW ADVISORY IN EFFECT. WILL ALSO CONSIDER INCLUDING THE
PORTIONS OF THE SOUTHERN MTNS ABOVE 9000 FEET IN THE AFTERNOON
PACKAGE.

A WEAK SURFACE BOUNDARY DOES WORK INTO THE NORTH TONIGHT AND THIS
WILL BRING SOME COOLING...BUT SNOW LEVELS SHOULD STILL STAY WELL
ABOVE THE VALLEY FLOORS WITH THE POSSIBLE EXCEPTION OF THE CACHE.

PRECIP SHOULD BECOME MORE SHOWERY OVER THE NORTH ON MONDAY WHILE IT
CONTINUES OVER THE SOUTH UNDER THE JET. AS THE UPPER LOW REFORMS
OVER SRN CA TUE AND HIGH PRESSURE NOSES IN FROM THE NORTHWEST...
THERE SHOULD BE A BREAK IN THE PRECIP. THE UPPER LOW IS STILL
FORECAST TO LIFT NEWD ACROSS UT WED NIGHT AND THU AND WILL BRING
MOISTURE BACK INTO THE AREA.

CURRENT PACKAGE SEEMS TO HANDLE EVERYTHING ADEQUATELY AND NO UPDATES
PLANNED AT THIS TIME.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...SNOW ADVISORY NRN MTNS ABOVE 8K FT TODAY THROUGH THIS
EVENING UTZ007>010.
ID...SNOW ADVISORY ABOVE 8K FT TODAY THROUGH THIS EVENING IDZ025.
WY...NONE.
&&

WILENSKY
Hazardous weather outlook, Nov 9, 7:00 AM MST, 8 hours before
IDZ024-025-UTZ001>021-WYZ021-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST SUN NOV  9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A STORM SYSTEM CROSSING THE CENTRAL SIERRAS THIS MORNING WILL WORK
INTO NORTHERN UTAH THIS AFTERNOON.  AREAS OF SIGNIFICANT SNOWFALL
ARE EXPECTED OVER THE NORTHERN MOUNTAINS ABOVE 8000 FEET.  A SNOW
ADVISORY HAS BEEN ISSUED FOR THE NORTHERN UTAH AND EXTREME
SOUTHEAST IDAHO MOUNTAINS FOR THIS AFTERNOON AND EVENING.  SEE THE
LATEST SLCWSWSLC PRODUCT FOR DETAILS ON THIS ADVISORY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THE LOW PRESSURE SYSTEM ALONG THE CALIFORNIA COAST WILL LIFT
NORTHEAST ACROSS THE GREAT BASIN MIDWEEK.  AREAS OF PRECIPITATION
WILL RETURN TO MAINLY SOUTHERN AND EASTERN UTAH AS THE LOW MOVES
THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Wasatch Mountain Valleys/Huntsville/Park City/Heber

When
November 9, 3:00 PM MST to November 11, 12:00 PM MST
Where
Wasatch Mountain Valleys/Huntsville/Park City/Heber forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Wasatch Mountains I80 North

When
November 9, 3:00 PM MST to November 11, 12:00 PM MST
Where
Wasatch Mountains I80 North forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380265, 5380266.